Featured Research

from universities, journals, and other organizations

Cholesterol-lowering drugs may be linked to increased cataract risk

Date:
August 7, 2012
Source:
Wolters Kluwer Health: Lippincott Williams & Wilkins
Summary:
Patients using cholesterol-lowering statin drugs may be at increased risk of developing age-related cataracts, according to a study.

Patients using cholesterol-lowering statin drugs may be at increased risk of developing age-related cataracts, according to a study -- "Age-related Cataract Is Associated with Type 2 Diabetes and Statin Use," in the August issue of Optometry and Vision Science, official journal of the American Academy of Optometry.

While further research is needed to understand the true nature of the association, the additional risk of cataracts in statin users appears similar to that associated with type 2 diabetes, according to the study by Carolyn M. Machan, OD, and colleagues of University of Waterloo, Ont., Canada.

Statins and Diabetes Both Increase Cataract Risk The study included nearly 6,400 patients seen at the optometry clinic at the University of Waterloo in 2007-08. Of these, 452 patients had type 2 diabetes. Statin treatment and diabetes were evaluated as possible risk factors for age-related cataracts, controlling for other factors including sex, smoking, and high blood pressure.

Fifty-six percent of patients with type 2 diabetes were taking statins, compared to 16 percent of those without diabetes. Both diabetes and statin use were significantly associated with an increased rate of age-related cataracts.

With adjustment for other factors, diabetes was associated with an 82 percent increase in cataract risk and statin use with a 57 percent increase. Statistically, the increase in cataract risk associated with statins was similar to that associated with diabetes.

The associations differed for different types of cataracts. For one specific type long linked to diabetes (posterior subcapsular cataract), the association with diabetes was no longer significant after adjustment for statin treatment.

Despite the high rate of statin use among patients with diabetes, the two risk factors appeared independent of each other. At older ages, the risk of cataracts increased fastest in diabetic patients who took statins and slowest in nondiabetic patients who did not take statins. On average, cataracts developed 5.6 years earlier in diabetic patients who took statins, compared to nondiabetic patients who did not take statins.

Type 2 diabetes is a known risk factor for the development of age-related cataracts -- a common vision problem caused by clouding of the crystalline lens of the eye. Studies in animals have shown a clear link between long-term treatment with statins (at high doses) and cataracts.

The new study suggests that statins may also be linked to cataracts in humans. The authors emphasize that the study can't prove that statins play any role in causing cataracts, but suggest that such a link is biologically plausible.

While further studies are needed, Dr Machan and colleagues emphasize that the known benefits of statin treatment for patients with type 2 diabetes probably outweigh any increased risk of cataracts. They believe their results will help to increase awareness of the risks of treatments for type 2 diabetes, and may encourage the development of alternative cholesterol-lowering drugs that are not associated with an increased risk of cataracts.

Anthony Adams, OD, PhD, Editor-in-Chief of Optometry and Vision Science, comments, "Considering the increase in the prevalence of diabetes and the corresponding increase in the use of statins, the authors feel these findings serve to encourage further research on the long-term effect of statins on the human crystalline lens."


Story Source:

The above story is based on materials provided by Wolters Kluwer Health: Lippincott Williams & Wilkins. Note: Materials may be edited for content and length.


Journal Reference:

  1. Carolyn M. Machan, Patricia K. Hrynchak, Elizabeth L. Irving. Age-Related Cataract Is Associated with Type 2 Diabetes and Statin Use. Optometry and Vision Science, 2012; 89 (8): 1165 DOI: 10.1097/OPX.0b013e3182644cd1

Cite This Page:

Wolters Kluwer Health: Lippincott Williams & Wilkins. "Cholesterol-lowering drugs may be linked to increased cataract risk." ScienceDaily. ScienceDaily, 7 August 2012. <www.sciencedaily.com/releases/2012/08/120807104728.htm>.
Wolters Kluwer Health: Lippincott Williams & Wilkins. (2012, August 7). Cholesterol-lowering drugs may be linked to increased cataract risk. ScienceDaily. Retrieved October 23, 2014 from www.sciencedaily.com/releases/2012/08/120807104728.htm
Wolters Kluwer Health: Lippincott Williams & Wilkins. "Cholesterol-lowering drugs may be linked to increased cataract risk." ScienceDaily. www.sciencedaily.com/releases/2012/08/120807104728.htm (accessed October 23, 2014).

Share This



More Health & Medicine News

Thursday, October 23, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Orthodontist Mom Jennifer Salzer on the Best Time for Braces

Orthodontist Mom Jennifer Salzer on the Best Time for Braces

Working Mother (Oct. 22, 2014) Is your child ready? Video provided by Working Mother
Powered by NewsLook.com
U.S. Issues Ebola Travel Restrictions, Are Visa Bans Next?

U.S. Issues Ebola Travel Restrictions, Are Visa Bans Next?

Newsy (Oct. 22, 2014) Now that the U.S. is restricting travel from West Africa, some are dropping questions about a travel ban and instead asking about visa bans. Video provided by Newsy
Powered by NewsLook.com
US to Track Everyone Coming from Ebola Nations

US to Track Everyone Coming from Ebola Nations

AP (Oct. 22, 2014) Stepping up their vigilance against Ebola, federal authorities said Wednesday that everyone traveling into the US from Ebola-stricken nations will be monitored for symptoms for 21 days. (Oct. 22) Video provided by AP
Powered by NewsLook.com
Doctors Help Paralysed Man Walk Again, Patient in Disbelief

Doctors Help Paralysed Man Walk Again, Patient in Disbelief

AFP (Oct. 22, 2014) Polish doctors describe how they helped a paralysed man walk again, with the patient in disbelief at the return of sensation to his legs. Duration: 1:04 Video provided by AFP
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:

Strange & Offbeat Stories


Health & Medicine

Mind & Brain

Living & Well

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins